News

Drug causes cardiogenic shock

BMJ 1998; 316 doi: https://doi.org/10.1136/bmj.316.7149.1927b (Published 27 June 1998) Cite this as: BMJ 1998;316:1927
  1. Norra Macready
  1. Irvine, California

    Four hypertensive patients went into cardiogenic shock after switching from mibefradil (Posicor) to other calcium channel blockers, according to a case report. The drug was voluntarily taken off the market by the manufacturers earlier this month (13 June, p 1766).

    One case resulted in death; the other three patients survived with intensive support of heart rate and blood pressure (JAMA 1998;280:157-8). The death occurred in a 79 year old woman who started taking nifedipine the day after discontinuing mibefradil. One hour after taking the first dose of nifedipine she collapsed at home and died about 10 hours later.

    A second woman, 60 years old, changed her regimen from mibefradil plus metoprolol to nifedipine plus doxazosin and captopril, and a third patient, a 60 year old man, switched from mibefradil to nisoldipine. Both patients experienced cardiogenic shock within a few hours of starting the new prescription. The fourth patient, a 55 year old woman, went into shock within five hours of adding felodipine and enalapril to a regimen that included mibefradil. All three patients eventually recovered, although the man experienced a myocardial infarction.

    The manufacturer of mibefradil, Roche Laboratories, voluntarily withdrew mibefradil on June 8 after postmarketing surveillance revealed adverse effects on the cytochrome P-450 system in the liver, which could lead to serious interactions between mibefradil and ß blockers, digoxin, verapamil, and diltiazem, especially in elderly patients.

    The study's lead author, Michael Mullins, a toxicology fellow at the Oregon Poison Center noted that mibefradil has a long half life and recommended waiting at least a week before using a ß blocker or another calcium channel blocker and at least two weeks before prescribing selodipine or timolol.

    View Abstract

    Log in

    Log in through your institution

    Subscribe

    * For online subscription